Alert archive / California / Red Flag Warnings in 2013
Red Flag Warning 2, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jun 17, 2013, 7:13 AM PDT for Modoc County, California. It took effect at Jun 17, 2013, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2013, 7:13 AM PDT (14:13 UTC)
- In effect from
- Jun 17, 2013, 2:00 PM PDT
- Expired
- Jun 17, 2013, 7:14 PM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
349 WWUS86 KMFR 171413 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 713 AM PDT MON JUN 17 2013 CAZ284-171515- /O.CAN.KMFR.FW.A.0001.130617T2100Z-130618T0400Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA- 713 AM PDT MON JUN 17 2013 ...FIRE WEATHER WATCH IS CANCELLED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284 AND 285... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE WEATHER WATCH. STRONGEST WINDS ARE EXPECTED TO BE EAST OF THE AREA IN MODOC COUNTY. SLIGHTLY LOWER WINDS GUSTING UP TO 25 MPH WITH HUMIDITIES NEAR 15 PERCENT ARE EXPECTED IN FIRE WEATHER ZONE 284. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ CAZ285-180215- /O.UPG.KMFR.FW.A.0001.130617T2100Z-130618T0400Z/ /O.NEW.KMFR.FW.W.0002.130617T2100Z-130618T0400Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 713 AM PDT MON JUN 17 2013 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: FIRE WEATHER ZONE 285. * WIND...SOUTHWEST 15 TO 20 MPH AFTER 1400. GUST TO 30 MPH EXPECTED AFTER 1600. * HUMIDITY...LOWERING TO AROUND 15 PERCENT BY 1500 PDT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
341 WWUS86 KMFR 180214 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 714 PM PDT MON JUN 17 2013 ...RED FLAG WARNING FOR STRONG WINDS AND LOW HUMIDITY CANCELLED... .HUMIDITY HAS BEGUN TO INCREASE ACROSS THE AREA...AND WINDS ARE GRADUALLY DECREASING IN STRENGTH...THUS THE RED FLAG WARNING HAS BEEN CANCELLED. CAZ285-180315- /O.CAN.KMFR.FW.W.0002.000000T0000Z-130618T0400Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 714 PM PDT MON JUN 17 2013 ...RED FLAG WARNING IS CANCELLED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 285... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. * AFFECTED AREA: FIRE WEATHER ZONE 285 * WIND...WINDS WILL CONTINUE TO DECREASE THIS EVENING AND TONIGHT. * HUMIDITY...HUMIDITY VALUES WILL INCREASE THIS EVENING AND TONIGHT. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 17, 4:02 AM PDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 17, 4:02 AM PDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
402 AM PDT MON JUN 17 2013
.DISCUSSION...A LARGE AND SLOW-MOVING AREA OF LOW PRESSURE IS
CENTERED OFFSHORE AROUND 44N 135W. THE LOW IS EXPECTED TO NUDGE
EASTWARD TO AROUND 130W BY THIS EVENING AND USHER IN A PERIOD OF
COOLER AND WETTER CONDITIONS TONIGHT THROUGH WEDNESDAY NIGHT.
MUCH OF OUR AREA HAS NOT HAD MEASUREABLE RAINFALL YET THIS MONTH.
THAT WILL CHANGE FOR PARTS OF, BUT LIKLEY NOT ALL OF THE AREA WITH
A SERIES OF DISTURBANCES BRINGING PERIODS OF SHOWERS. THE
PROBABILITY STILL LOOKS HIGHEST WEST AND NORTH OF THE ROGUE VALLEY.
THE VERTICAL TEMPERATURE PROFILE TODAY WILL RESEMBLE THAT OF SUNDAY
WITH A REGION OF INSTABILITY THIS AFTERNOON AND EVENING FOCUSED
ON NORTHEAST OREGON BUT EXTENDING SOUTHWESTWARD INTO NORTHERN
PORTIONS OF KLAMATH AND LAKE COUNTIES. TEMPERATURES WILL TREND
ANOTHER FEW DEGREES COOLER TODAY AND GUSTY AFTERNOON AND EVENING
SOUTHWEST WINDS WILL BE GENERALLY A FEW MPH STRONGER THAN
YESTERDAY. THIS HAS LED TO A FIRE WEATHER WATCH FOR NORTHEAST
CALIFORNIA FOR STRONG WINDS AND LOW HUMIDITIES. THE FIRST SHOWERS
SHOULD DEVELOP THIS AFTERNOON BUT ACTIVITY IS EXPECTED TO TICK
UPWARD LATE TONIGHT.
COOLING WILL BE MUCH MORE NOTICEABLE ON TUESDAY AND THE
PROBABILITY OF SHOWERS AND THUNDERSTORMS WILL BE HIGHER AS THE
UPPER LOW MOVES INSIDE OF 130W. THE 03Z SREF MODEL HAS A SLIGHT
CHANCE OF THUNDERSTORMS LIMITED TO LAKE COUNTY ON TUESDAY. BUT I
HAVE MAINTAINED THE FORECAST OF A SLIGHT CHANCE OF THUNDERSTORMS
FOR A MUCH LARGER PORTION OF OUR AREA...EAST OF THE COASTAL RANGE.
THIS IS IN LINE WITH THE 00Z GFS AND WITH CONSIDERATION OF THE
INCREASE IN MOISTURE AND COOLING ALOFT.
THE UPPER LOW IS EXPECTED TO MOVE INLAND LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING WITH AN ASSOCIATED SURFACE TROUGH WHICH WILL
BRING THE HIGHEST PROBABILITY OF SHOWERS. THE GFS AND ECMWF BOTH
STILL FOCUS MOST OF THE QPF ON THE COAST AND DOUGLAS COUNTY.
ONSHORE FLOW WILL PERSIST WEDNESDAY NIGHT WITH A DEEP MARINE LAYER
POSSIBLY PRODUCING SOME DRIZZLY SHOWERS AT THE COAST NORTH OF CAPE
BLANCO. FURTHER INLAND...CLOUD COVER WILL DIMINISH OVERNIGHT WITH
THE POSSIBILITY OF FREEZING TEMPERATURES ON THE EAST SIDE.
RIDGING WILL BRING A WARMING AND DRYING TREND THURSDAY INTO SATURDAY
...POSSIBLY CONTINUING INTO SUNDAY. ANOTHER LARGE UPPER
LOW IS EXPECTED TO APPROACH FROM THE WEST EARLY NEXT WEEK. I HAVE
GONE WITH A MODEL BLEND...INTRODUCING A SLIGHT CHANCE OF COASTAL
SHOWERS BY SUNDAY NIGHT. THE ECMWF SOLUTION IS FASTER AND
STRONGER THAN THE GFS...DEPICTING RAIN AT OUR COAST BEFORE THE
END OF SUNDAY NIGHT AND CONTINUING ON MONDAY.
&&
.AVIATION...
BASED ON THE 17/06Z TAF CYCLE.
A MARINE LAYER PUSH HAS RESULTED IN MVFR CONDITIONS ALONG THE
COAST AND LOCALLY INTO COASTAL VALLEYS. SOME LOW LEVEL CLOUDINESS
HAS BEGUN TO SPILL INTO THE NORTHWEST PORTION OF THE UMPQUA
BASIN BUT KRBG SHOULD REMAIN VFR THROUGH THIS AFTERNOON.
MOUNTAIN OBSCURATION IS EXPECTED ALONG THE COAST RANGE IN CURRY COUNTY.
CONDITIONS SHOULD IMPROVE IN MOST AREAS BY 17 UTC. AN APPROACHING
FRONTAL SYSTEM WILL RESULT IN INCREASING CLOUDS FROM WEST TO EAST
TODAY...AND SHOWERY PRECIPITATION IS EXPECTED TO IMPACT THE COAST
AND PORTIONS OF THE WEST SIDE BY THIS EVENING. GUSTY WINDS WILL ALSO BE A
CONCERN AHEAD OF THE FRONT. SOME MOUNTAIN WAVE TURBULENCE COULD
RESULT WITH THE STRONGEST WINDS EAST OF THE CASCADES THIS
AFTERNOON AND EVENING. MVFR CEILINGS WILL RETURN TO THE COAST
EARLY THIS EVENING AND SPREAD INTO THE UMPQUA BASIN OVERNIGHT. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...FIRE WEATHER WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH THIS
EVENING FOR CAZ083>085.
PACIFIC COASTAL WATERS...NONE.
DW/CMCNearby
Red Flag Warnings in California, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.